Herbs and Drugs a Risky Mix

Winter 2001 CSANews Issue 41  |  Posted date : Apr 03, 2007.Back to list

One of the most serious herb-drug complications occurs when warfarin ­ an anticoagulant with a narrow dosage range that is often prescribed to prevent blood clots in people with atrial fibrillation (a heart rhythm disturbance) ­ is taken with gingko (said to improve memory) or garlic tablets or powders (said to improve glucose, cholesterol, and blood pressure control). Either combination can prompt internal bleeding that may trigger a stroke.

Potential herb-drug problems are a special concern when patients are compromised, perhaps owing to chronic medical problems (especially kidney or liver impairment), frailty, poor nutrition, or surgery. A Journal of the American Medical Association (JAMA) study found that, when taken near the time of surgery, eight commonly used herbs increased the risk of stroke, excessive bleeding, hypoglycaemia (low blood glucose), allergic reactions, or the sedative effects of anesthesia. Some of the most popular herbs ­ including gingko, garlic, and St. John's wort ­ were among the offenders.

Please, please tell your doctor of any herbal remedies you are taking.

Reprinted from Health After 50, the Johns Hopkins Medical Letter.